In a recent Instagram reel, Tahira Kashyap shared that she spent two days in an ICU after suffering from bottle gourd toxicity.
The writer and filmmaker said she took to her social media platform to spread awareness about the incident. She said it was drinking the juice of bottle gourd that had turned bitter that landed her in the ICU with a dangerously low blood pressure and bouts of vomiting.
In the video, Tahira Kashyap explained that she drinks a concoction of Lauki juice mixed with turmeric and alma (gooseberries) every morning, and though that day the juice tasted bitter, she went ahead and drank it thinking it might be because of higher levels of vitamin C. "That was stupid of me. Don't commit the same mistake I did," she added.
She went on to talk about how her condition rapidly deteriorated after drinking the concoction.
"Immidiately my body reacted. I had about 17 bouts of vomit, and my blood pressure dropped to 40."Tahira Kashyap
Tahira Kashyap reassured her fans that she was fine now, and that she was back at work, but wanted to make people aware of this condition, requesting them to be more mindful of what they consume.
"In the name of health just don’t keep popping juices!," she wrote in the Instagram post.
What is Bottle Gourd Toxicity?
Bottle gourd, better known as lauki, ghia, dhudhi is a near stapple in indian household and is considered to be packed with health benefits. It is generally recommended to people with conditions like diabetes, hypertension, weightloss and general health.
But even an elixir of good health can turn toxic sometimes.
Although it is rare, bottle gourd poisoning can be extremely dangerous.
According to several studies, one should be wary of bitter bottle gourd as it can cause "rapid onset diarrhea, vomiting, gastrointestinal bleeding, and hypotension", which can also turn fatal.
This is caused by cucurbitacin, a chemical released in bottle gourd when they turn bitter.
Like Tahira Kashyap mentioned, after drinking the juice of bottle bottle gourd, the toxin takes affect within minutes.
"The doctor said its almost like having cinide," she said in the video.